Alert archive / Texas / Dust Storm Warnings in 2021
Dust Storm Warning 3, NWS Amarillo, TX
NWS Amarillo, TX issued this dust storm warning at Jan 15, 2021, 1:43 PM CST for 5 counties in Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 15, 2021, 1:43 PM CST (19:43 UTC)
- Expired
- Jan 15, 2021, 3:45 PM CST
- In force
- 2 hr
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
Counties Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Donley County, TX, Gray County, TX
The radar
The Amarillo radar (KAMA), 63 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 7.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2280 m above ground
- 0-6 km bulk shear
- 110 kt
- 0-1 km storm-relative helicity
- -163 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
186
WWUS54 KAMA 151945
DSWAMA
BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Amarillo TX
143 PM CST Fri Jan 15 2021
TXC011-065-087-129-179-152145-
/O.NEW.KAMA.DS.W.0003.210115T1943Z-210115T2145Z/
Armstrong TX-Carson TX-Gray TX-Collingsworth TX-Donley TX-
143 PM CST Fri Jan 15 2021
The National Weather Service in Amarillo has issued a
* Dust Storm Warning for...
Armstrong County in the Panhandle of Texas...
Southern Carson County in the Panhandle of Texas...
Southern Gray County in the Panhandle of Texas...
Western Collingsworth County in the Panhandle of Texas...
Donley County in the Panhandle of Texas...
* Until 345 PM CST.
* At 143 PM CST, a dust channel was 8 miles southwest of Clarendon,
moving south at 40 mph.
HAZARD...Less than a quarter mile visibility.
SOURCE...GOES Satellite and area reports.
IMPACT...Dangerous life-threatening travel, especially along I-40
from Groom to McLean and along highway 287 from Goodnight
to Memphis.
Locations impacted include...
Clarendon, Claude, Mclean, Groom, Howardwick, Hedley, Lelia Lake,
Lake Mcclellan, Washburn, Alanreed, Greenbelt Lake and Goodnight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.
&&
LAT...LON 3523 10163 3528 10162 3532 10057 3519 10054
3518 10052 3475 10037 3475 10139
TIME...MOT...LOC 1943Z 344DEG 36KT 3485 10099
$$
Ward1 follow-up statement
147
WWUS54 KAMA 152001
DSWAMA
Dust Storm Warning
National Weather Service Amarillo TX
200 PM CST Fri Jan 15 2021
TXC011-065-087-129-179-152145-
/O.CON.KAMA.DS.W.0003.000000T0000Z-210115T2145Z/
Armstrong TX-Carson TX-Gray TX-Collingsworth TX-Donley TX-
200 PM CST Fri Jan 15 2021
...A DUST STORM WARNING REMAINS IN EFFECT UNTIL 345 PM CST FOR
ARMSTRONG...SOUTHERN CARSON...SOUTHERN GRAY...WESTERN COLLINGSWORTH
AND DONLEY COUNTIES...
At 200 PM CST, a dust channel was near Brice, or 17 miles south of
Clarendon, moving south at 40 mph.
HAZARD...Less than a quarter mile visibility.
SOURCE...GOES Satellite and area reports.
IMPACT...Dangerous life-threatening travel, especially along I-40
from Groom to McLean and along highway 287 from Goodnight
to Memphis.
Locations impacted include...
Clarendon, Claude, Mclean, Groom, Howardwick, Hedley, Lelia Lake,
Lake Mcclellan, Washburn, Alanreed, Greenbelt Lake and Goodnight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, then pull off the road, turn off your lights and keep
your foot off the brake.
Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!
&&
LAT...LON 3523 10163 3528 10162 3532 10057 3519 10054
3518 10052 3475 10037 3475 10139
TIME...MOT...LOC 2000Z 344DEG 36KT 3469 10093
$$
WardWhat forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this dust storm warning went out at Jan 15, 12:25 PM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Jan 15, 12:25 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1225 PM CST Fri Jan 15 2021
.AVIATION...18z TAF Cycle...
Strong northwest winds favoring KGUY will continue through this
afternoon. Winds could gust to around 50 knots at KGUY through
about 21z. Gusts to 45 knots will be possible at KAMA through
about 21z. MVFR/IFR vsbys associated with a plume of thick
blowing dust will be possible at all sites through the afternoon,
but KGUY is most favored for potential IFR vsbys. Conditions
should improve going into the evening, with winds dropping below
20 knots at all sites between 23z and 02z.
Ward
&&
.PREV DISCUSSION... /Issued 524 AM CST Fri Jan 15 2021/
AVIATION...
12Z TAF Cycle
VFR conditions will prevail at all three TAF sites through 12Z
Saturday. Some areas of blowing dust will impact the three TAF
sites between about 15Z and 20Z to 21Z today with visibilities
near or above MVFR category. Low level wind shear at all three TAF
sites from 12Z to 15Z and 16Z today. Northwest winds 10 to 20
knots with some gusts near 30 knots will increase to around 25 to
35 knots with gusts near 40 to 45 knots after 15Z to 16Z today.
Northwest to north winds will decrease to around 10 to 20 knots by
00Z Saturday and then around 5 to 15 knots after 07Z to 09Z
Saturday.
Schneider
PREV DISCUSSION... /Issued 347 AM CST Fri Jan 15 2021/
SHORT TERM...Today through Tomorrow Night...
Wind continues to be the main story in the short term forecast
periods. Stout upper low currently over IL will slowly churn
eastward while an upper ridge builds off the CA coast. Consequently,
a strong upper jet will set up over the Panhandles, with progged
values of 60/70/100 knots at 850/700/500mb, respectively, with 00z
model initialization of the upper jet roughly in line with RAOBs
upstream. Guidance is in good agreement that the 850/700mb jet will
set up over the northeastern Panhandles, so am still expecting the
strongest winds there. RAP/HRRR Bufkit soundings suggest winds at
the top of the boundary layer in our northeast will be in the 50 to
70 knot range for several hours beginning as early as 15z, which
could yield surface gusts of 65 mph should the highest end solutions
verify. Have thus kept the High Wind Warning across the northeastern
Texas and eastern Oklahoma Panhandles. Big remaining question is the
southwestward extent of the highest winds. Progged soundings suggest
peak gusts around 40 and 45 knots are possible at Amarillo and
Shamrock respectively while statistical guidance, usually a good
performer in wind scenarios relying on mixing and stout winds aloft,
largely keeps 30 knot sustained winds to the east and north of these
locations. Have thus elected to convert all areas currently in a
High Wind Watch to a Wind Advisory, adding Carson and Armstrong
Counties largely due to collaboration concerns. Strong winds and low
dewpoints will also lead to a fire risk, detailed in the fire
weather section below.
Upper low departs to the east for Saturday, with a quick moving
disturbance in the northwesterly flow aloft translating across by
the evening hours. This should lead to continued northerly winds,
with associated cloud cover keeping temperatures from rising much
beyond average lower 50s values for this time of year. Despite
enough moisture for clouds in the mid levels, near surface layer
looks parched, so have gone with no chance for precipitation during
this period.
Ferguson
FIRE WEATHER...
Strong winds and low relative humidity values will lead to elevated
fire weather conditions today. Expect mixing to bring down strong
winds from an upper jet, leading to sustained 20 foot wind values of
20 to 40 mph, with highest values in the northeastern half of the
Panhandles. Strong mixing will also cause RH values to fall to the
10 to 20 percent range, with lowest values roughly along a Stratford-
Clarendon axis. This will lead to RFTI values of up to 4 east of a
Boise City-Palo Duro Canyon axis. Huge uncertainty with regards the
state of the fuels, with WFAS ERC values of 0 in many locations in
the western two thirds of the Panhandles due to recent precipitation
while TFS values are around 50 across the area. In order to be
consistent with WFOs OUN and LUB, have used WFAS ERC values, which
despite the RFTI values caps resulting risk in the elevated category
across our eastern third. Given the windy and dry conditions and the
contrast between TFS and WFAS ERC values, have elected to issue an
RFD for any fire weather zone with any pixel reaching elevated for
any length of time. Decision not to issue an RFW is also consistent
with latest guidance from the Southern Great Plains Wildfire group,
which suggests any fire activity will primarily result in initial
attack wildfires.
Ferguson
LONG TERM...Sunday through Thursday
Dry northwesterly flow aloft Sunday and Sunday night and then
transitioning to west northwesterly or zonal Monday. Next closed
upper low over the Great Basin region Monday night digs west and
south across southern California and Baja by Tuesday. Shortwave
ridging takes place across the Panhandles Tuesday and Tuesday
night into Wednesday before the closed upper low ejects north and
east across the southwestern states by the second half of next
week. Increasing chances for precipitation across the forecast
area Thursday into Friday. The medium range models are trending
drier Monday into early Wednesday and also somewhat warmer as
subsidence may prevail the first half of next week. Any
precipitation during the first half of next week appears to be
mostly a rain and snow mix or all rain rather than mostly snow.
Better chances for mainly rain will be during the second half of
next week as the closed upper low ejects out and approaches the
Panhandles from the southwest as it weakens. Cool surface high
retreats east and south Sunday and Sunday night as lee surface
trough develops across eastern Colorado and eastern New Mexico.
Warmer Monday before a cold front pushes across the forecast area
by Monday night. Much cooler Tuesday as surface high builds down
into the Panhandles. Quick warmup Wednesday with breezy to windy
conditions ahead of the next cold front which will push into the
Panhandles by Thursday night. Only slightly cooler both Thursday
and Friday.
Schneider
&&
.AMA Watches/Warnings/Advisories...
TX...High Wind Warning until 6 PM CST this evening for the following
zones: Gray...Hansford...Hemphill...Hutchinson...Lipscomb...
Ochiltree...Roberts...Wheeler.
Wind Advisory until 6 PM CST this evening for the following
zones: Armstrong...Carson...Collingsworth...Donley...
Sherman.
OK...High Wind Warning until 6 PM CST this evening for the following
zones: Beaver...Texas.
Wind Advisory until 6 PM CST this evening for the following
zones: Cimarron.
&&
7/29Hazardous weather outlook, Jan 15, 4:18 AM CST, 9 hours 25 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Amarillo TX 418 AM CST Fri Jan 15 2021 OKZ001>003-TXZ001>020-317-152200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 418 AM CST Fri Jan 15 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Strong winds out of the northwest are expected Today, especially for the northeastern Panhandles where gusts as high as 65 mph are possible and a High Wind Warning has been issued. Elevated fire weather conditions are also expected across the eastern two thirds of the Texas and Oklahoma Panhandles today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for elevated fire weather conditions this morning and this afternoon.
In the hours before
Local storm report, Jan 15, 10:42 AM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1042 AM CST FRI JAN 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 AM NON-TSTM WND GST 2 WNW LAKE MCCLELLAN 35.23N 100.90W
01/15/2021 M59 MPH GRAY TX MESONET
MESONET STATION 121 LAKE MCCLELLAN 2NW.
&&Local storm report, Jan 15, 11:09 AM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1109 AM CST FRI JAN 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM NON-TSTM WND GST 1 SSW BEAVER 36.80N 100.53W
01/15/2021 M60 MPH BEAVER OK MESONET
MESONET STATION BEAV BEAVER.
&&Local storm report, Jan 15, 11:11 AM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1111 AM CST FRI JAN 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM NON-TSTM WND GST 5 NNW PAMPA 35.62N 101.00W
01/15/2021 M58 MPH GRAY TX AWOS
AWOS STATION KPPA PAMPA (AWOS).
&&Local storm report, Jan 15, 11:26 AM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1126 AM CST FRI JAN 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 AM NON-TSTM WND GST 2 ENE GOODWELL 36.60N 101.60W
01/15/2021 M59 MPH TEXAS OK MESONET
MESONET STATION GOOD GOODWELL.
&&Local storm report, Jan 15, 12:27 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1227 PM CST FRI JAN 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM DUST STORM TEXHOMA 36.51N 101.79W
01/15/2021 TEXAS OK TRAINED SPOTTER
SPOTTER REPORTED VISIBILITY LESS THAN 100
YARDS.
&&Local storm report, Jan 15, 1:15 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
115 PM CST FRI JAN 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM DUST STORM STINNETT 35.82N 101.44W
01/15/2021 HUTCHINSON TX TRAINED SPOTTER
LESS THAN A 1/4 MILE VISIBILITY.
&&The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 15, 3:50 AM CST | Wind Advisory | AMA | Armstrong, Carson, Collingsworth, Donley, Gray, Hemphill and 4 more | 14 hr |
| Jan 15, 11:09 AM CST | Dust Storm Warning | AMA | Hansford, Ochiltree, Sherman | 2 hr |
| Jan 15, 12:10 PM CST | Dust Storm Warning | AMA | Carson, Gray, Hansford, Hutchinson, Moore, Ochiltree and 3 more | 2 hr |
Nearby
Dust Storm Warnings in Texas, 2021Every dust storm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.